Study links efalizumab tx to new psoriatic lesions

August 7, 2007

Bern, Switzerland - A study published in July’s Archives of Dermatology suggests that patients with moderate to severe plaque psoriasis may develop papular eruptions during efalizumab treatment - and that because these are new psoriatic lesions, the condition could be referred to as efalizumab-associated papular psoriasis or EAPP, according to a HealthDay News report.

Bern, Switzerland - A study published in July’s Archives of Dermatology suggests that patients with moderate to severe plaque psoriasis may develop papular eruptions during efalizumab treatment - and that because these are new psoriatic lesions, the condition could be referred to as efalizumab-associated papular psoriasis or EAPP, according to a HealthDay News report.

Researchers at the University of Bern studied four patients who developed erythematous, partly scaly papules and small plaques on previously unaffected skin four to 10 weeks after initiation of efalizumab treatment. After histopathological and immunohistochemical examination of the lesions, the researchers observed features that were consistent with psoriasis and activation of various leukocyte subtypes, including T cells, dendritic cells, macrophages and neutrophils.

“The appearance of these lesions usually does not necessitate termination of efalizumab therapy, and they may optionally be treated with topical corticosteroids with appropriate monitoring of the patient’s condition,” the study’s authors write. “Further investigation is warranted to elucidate why such eruptions occur with efalizumab. Dermatologists should be aware of this kind of lesion and inform their patients accordingly.”